Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 266, NWS Nashville, TN

September 20, 2002Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 20, 2002, 6:18 PM CDT for Rutherford County, Tennessee. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 6:18 PM CDT (23:18 UTC)
Expired
Sep 20, 2002, 6:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:30 PM CDTHail 0.75Murfreesboro, TNSpotter reported dime size hail.
Sep 20, 6:43 PM CDTHail 0.75Murfreesboro, TNSpotter reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS54 KOHX 202318
SVRBNA
TNC149-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 645 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MURFREESBORO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN EASTERN RUTHERFORD COUNTY BY 630 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

$$

21

LAT...LON 3586 8652 3573 8636 3583 8620 3596 8634

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:11 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 20, 5:11 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
511 PM CDT FRI SEP 20 2002

CURRENTLY AWAITING THE COUNTY LIST FOR A NEW SEVERE TSTM WATCH WHICH
WILL BE ISSUED SHORTLY. WILL SOON UPDATE ZONES ACCORDINGLY.
OTHERWISE...UPWARDS OF 90 PERCENT OF THE AREA IS CURRENTLY RECEIVING
RAINFALL TO THE WEST OF A LAFAYETTE...CHAPEL HILL TO LAWRENCEBURG
LINE. THE PRECIP WILL LIKELY OVERSPREAD THE REMAINDER OF THE AREA BY
MIDNIGHT TONIGHT.

UPDATE COMING OUT SHORTLY.

.BNA...NONE.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:55 PM CDTSevere Thunderstorm WarningOHXMontgomery50 min
Sep 20, 3:10 PM CDTSevere Thunderstorm WarningOHXRobertson35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.